April 21, 2014

Fibromyalgia Patients: Avoid Accidental Overdosing on Tylenol

Many fibromyalgia patients use Tylenol, either in conjunction with other pain medications (such as tramadol) or as over-the-counter pain relief for mild-symptom days. But a recent study warns that even the tiniest overdose of acetaminophen can result in death.

Researchers from the University of Edinburgh (Scotland) reported that their study found that taking even a little too much acetaminophen over time is more dangerous, in fact, than taking a single much-too-large dose.

Dr. Kenneth Simpson of the University of Edinburgh, the study’s lead author, stated in a press release accompanying the study’s publication:

They haven’t taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal . . . Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the (acetaminophen) antidote, N-acetylcysteine, irrespective of the concentration of (acetaminophen) in their blood.

(In the UK and other countries, acetaminophen is known as “paracetamol.”)

Additionally, patients who take some opioid pain medications along with acetaminophen should exercise even greater caution with their Tylenol doses, as many commonly-prescribed opioid medications contain acetaminophen as well, making the risk of an unwitting overdose even greater.

The FDA states that the maximum safe daily dose of acetaminophen is 4000 mg, and has taken steps to have manufacturers lower the per-unit dosage to 325 mg in an attempt to reduce the risk of accidental overdose.

About

Jonathan Ginsberg practices Social Security disability law in Atlanta, Georgia. He publishes the ssdAnswers.com blog and the ssdRadio.com podcast.

Speak Your Mind

*